This site is intended for healthcare professionals
General Practice Notebook
Medical search

ototoxic drugs

FREE subscriptions for doctors and students... click here
You have 3 open access pages.

Certain drugs may interfere with the normal mechanisms of hearing or balance, some irreversibly. Often, the first indication of ototoxicity is tinnitus, followed by gradual sensorineural hearing loss, or vertigo, or both.

The most commonly used ototoxic drugs are the aminoglycosides.

In general, wherever possible, non-ototoxic alternatives should be sought. Otherwise, monitor closely serum levels, and perform serial audiography. Avoid possible ototoxic synergism for example, an aminoglycoside and loop diuretic.

You should be especially wary of the risk of ototoxicity if:

  • excretion is impaired due to renal disease
  • the patient is bedbound in which case, vestibular effects will not be apparent until the patient finally tries to stand up

Links:

General Practice Notebook
General Practice Notebook
The information provided herein should not be used for diagnosis or treatment of any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions. Copyright 2016 Oxbridge Solutions LtdĀ®. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions LtdĀ® receives funding from advertising but maintains editorial independence. GPnotebook stores small data files on your computer called cookies so that we can recognise you and provide you with the best service. If you do not want to receive cookies please do not use GPnotebook.